MAUDE Adverse Event Report: CONMED CORPORATION ULTRABLATOR 90 DEGREE, THREE RIB, 130MM LENGTH, 3.2MM DIAMETER, QTY 5; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

CONMED CORPORATION ULTRABLATOR 90 DEGREE, THREE RIB, 130MM LENGTH, 3.2MM DIAMETER, QTY 5; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number ESA-5379
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/16/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Visual examination of the returned device found that a portion of the epoxy insulation is missing close to the electrode.No loose pieces were returned with the device.The ceramic insulator appears intact and undamaged.The electrode shows evidence of extensive usage and there are numerous wear marks and scratches on the epoxy insulation.There are no fractures in the hub or other abnormal observations of this device.The degree of electrode wear and marks on th epoxy suggests extensive usage of this device, including mechanical stresses from contact with another instrument or cannula.The condition of the exposed electrode indicates continued usage after the epoxy coating was first compromised.The epoxy is applied in a power coated process, and may have been at the lower end of the thickness specification.The combined effects of a thinner coating, coupled with mechanical damage, and continued usage after the initial break in the coating, likely led to the observed failure.The manufacturing documents from the device history record have been reviewed with special attention to the manufacturing and inspection of the product.The product released for distribution were found to have met all specifications prior to shipment.This is the only complaint for this lot number and failure mode within the past two years.A two-year review of complaint history revealed there has been a total of (b)(4) complaints, regarding (b)(4) devices, for this device family and failure mode.During this same time frame (b)(4) devices have been manufactured and shipped worldwide.Should all the complaint devices have been found confirmed for this reported failure, the rate of failure would be (b)(4).Per the instructions for use, the user is advised the following: warnings: if any visual defects are noticed in the insulation, or the ceramic/insulation is damaged in any way, stop using the device immediately and replace the device use care when inserting into and withdrawing the electrode from a cannula to avoid the possibility of damage to the device and/or injury to the patient.Maintain the active electrode tip in the field of view at all times.This issue will continue to be monitored through the complaint system to assure patient safety.
 
Event or Problem Description
This distributor reported that the esa-5379, ultrablator 90 degree, three rib, 130mm length, 3.2mm diameter, qty 5, device was found to have a hole in the device's shaft cover near the tip during use.This was discovered during a procedure on (b)(6) 2018.The type of procedure being performed is unknown, as well as if this event caused a delay.It was reported; however, that the device components did not require retrieval as no component of the device fell into the surgical site.The reporter stated that there was no injury to the patient or user.And there was no extended stay of hospitalization for the patient.This report is being raised on the basis of malfunction with potential for injury upon reoccurrence.

Brand Name
ULTRABLATOR 90 DEGREE, THREE RIB, 130MM LENGTH, 3.2MM DIAMETER, QTY 5
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
CONMED CORPORATION
11311 concept blvd.
largo FL 33773
MDR Report Key7610813
Report Number1017294-2018-00078
Device Sequence Number121972
Product Code GEI
UDI-Device Identifier10845854029589
UDI-Public(01)10845854029589(17)230131(30)1(10)902745
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K030720
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 06/18/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date01/31/2023
Device Model NumberESA-5379
Device Catalogue NumberESA-5379
Device Lot Number902745
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/06/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/25/2018
Initial Report FDA Received Date06/18/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1